Alert archive / Missouri / Special Weather Statements in 2016

Special Weather Statement, NWS Springfield, MO

May 28, 2016Phelps County, Missouri

NWS Springfield, MO issued this special weather statement at May 28, 2016, 10:13 PM CDT for Phelps County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2016, 10:13 PM CDT (03:13 UTC)
Expired
May 28, 2016, 11:00 PM CDT
In force
47 min
Issued by
NWS Springfield, MO

County Phelps County, MO

The radar

The St Louis radar (KLSX), 127 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1870 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

348 
WWUS83 KSGF 290313
SPSSGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1013 PM CDT SAT MAY 28 2016
 
MOZ071-290400-
PHELPS MO-
1013 PM CDT SAT MAY 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PHELPS COUNTY UNTIL
1100 PM CDT...

AT 1013 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF ROLLA...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL PHELPS
COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3779 9164 3781 9171 3789 9173 3791 9153
      3779 9153
TIME...MOT...LOC 0313Z 239DEG 14KT 3784 9165 

$$

DSA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at May 28, 6:21 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 28, 6:21 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
621 PM CDT SAT MAY 28 2016

.SHORT TERM...(This evening through Sunday)
Issued at 242 PM CDT Sat May 28 2016

A weak cold front is working its way east through the CWA early
this afternoon. A few thunderstorms have started to develop over
parts of central Missouri, and this area along with the eastern
Ozarks will be most favored for convection through the rest of
this afternoon and evening. Thunderstorm coverage is expected to
remain widely scattered, and most locations will remain dry. Weak
shear and only moderate instability will limit any severe weather
potential through tonight. Small hail, moderately gusty winds and
frequent lightning will still be possible with any thunderstorms,
however.

Temps tonight should fall into the low to mid 60s, with somewhat
drier air building in from the northwest. This slightly drier
airmass, along with a bit of ridging aloft, should help temper
thunderstorm chances significantly through the day Sunday. Save
for perhaps an isolated shower or storm over far southwestern
Missouri, it looks as if the Sunday will be a dry day for the vast
majority of the forecast area.

.LONG TERM...(Sunday Night through Saturday)
Issued at 242 PM CDT Sat May 28 2016

Models indicate a slow backing of the upper level flow from
Memorial Day through the middle of next week. The models have also
been consistent in bringing short wave energy through the central
Plains and then Mid-Mississippi Valley during the day on Memorial
Day during peak heating. This should result in at least scattered
shower and thunderstorm activity.

A stronger short wave trough will then dig and close off across
the northern Plains from Tuesday into Wednesday. This should drive
a cold front into, and eventually through the Ozarks from
Wednesday into early Thursday. This will continue the chances for
showers and thunderstorms.

Cooler weather is then expected behind the front by the end of
next week with increasing potential for dry weather.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 615 PM CDT Sat May 28 2016

Widely scattered convection in progress across south-central into
central Missouri...but is north and east of the terminals and not
expected to affect them.

Expect VFR conditions across the terminal sites through the
forecast period. South to southwest winds are expected to become
light and variable overnight and remain that way during the day on
Sunday.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Boxell
LONG TERM...Schaumann
AVIATION...Gaede
Hazardous weather outlook, May 28, 8:04 PM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
804 PM CDT SAT MAY 28 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-300115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
804 PM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED LIGHTNING RISK.

DISCUSSION...

  WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO LATE
  EVENING ACROSS CENTRAL MISSOURI AND THE EASTERN OZARKS. A FEW
  SEVERE STORMS ARE POSSIBLE...MAINLY SOUTH OF INTERSTATE 44 AND
  EAST OF HIGHWAY 63...WITH HAIL TO THE SIZE OF QUARTERS BEING
  THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  A FEW STORMS WILL STILL BE POSSIBLE AT TIMES SUNDAY WITH A
  BETTER CHANCE FOR STORMS ON MEMORIAL DAY. THE MAIN POTENTIAL
  HAZARDS SUNDAY AND MONDAY WILL BE CLOUD TO GROUND LIGHTNING
  STRIKES AND LOCALLY HEAVY RAINFALL.

  THE ACTIVE WEATHER PATTERN WILL THEN CONTINUE NEXT WEEK AS
  MORE UPPER LEVEL DISTURBANCES TRACK THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

GAEDE

In the hours before

Local storm report, May 28, 8:10 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
810 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             2 W GENTRYVILLE         36.86N 92.40W
05/28/2016  E1.00 INCH       DOUGLAS            MO   TRAINED SPOTTER

&&

DSA
Local storm report, May 28, 8:31 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
831 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     HAIL             NEWBURG                 37.91N 91.90W
05/28/2016  E1.00 INCH       PHELPS             MO   BROADCAST MEDIA

            RELAYED VIA SOCIAL MEDIA FROM LOCAL TELEVISION STATION.
            TIME ESTIMATED.

&&

DSA
Local storm report, May 28, 8:52 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
852 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             4 SW NEWBURG            37.87N 91.95W
05/28/2016  E1.00 INCH       PHELPS             MO   PUBLIC

&&

DSA
Local storm report, May 28, 9:15 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
915 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             6 SSW BRUSHYKNOB        36.90N 92.54W
05/28/2016  E1.75 INCH       DOUGLAS            MO   PUBLIC

            PICTURE RELAYED VIA EMAIL.

&&

DSA
Local storm report, May 28, 9:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
956 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HAIL             5 N EDGAR SPRINGS       37.78N 91.87W
05/28/2016  E0.75 INCH       PHELPS             MO   EMERGENCY MNGR

&&

SRUNNELS
Special weather statement, May 28, 10:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1013 PM CDT SAT MAY 28 2016

MOZ071-290400-
PHELPS MO-
1013 PM CDT SAT MAY 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PHELPS COUNTY UNTIL
1100 PM CDT...

AT 1013 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF ROLLA...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL PHELPS
COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3779 9164 3781 9171 3789 9173 3791 9153
      3779 9153
TIME...MOT...LOC 0313Z 239DEG 14KT 3784 9165

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:11 PM CDTSevere Thunderstorm WarningSGFTexas25 min
May 28, 7:33 PM CDTSpecial Weather StatementSGFMaries27 min
May 28, 7:57 PM CDTSevere Thunderstorm WarningSGFPhelps48 min
May 28, 8:46 PM CDTFlash Flood WarningSGFPhelps6 hr
May 28, 10:55 PM CDTSpecial Weather StatementSGFPhelps50 min
May 28, 11:24 PM CDTSevere Thunderstorm WarningSGFDent, Phelps51 min
May 28, 11:57 PM CDTFlash Flood WarningSGFDent, Phelps3 hr

Nearby

Special Weather Statements in Missouri, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.